Lyrica/weight gain Appetite vs. metabolism
AnonymousApril 3, 2008 at 12:08 pm
Thank you for opening. I’ve read everything on this subject here and still have a question. For those of you that are on Lyrica or have taken it in the past and have experienced weight gain my question is; Are you eating more because your appetite has increased or are you gaining weight eating the same amounts of food or less?????
Also, have any of you had to increase your dosage to get the same relief after being on the med for a while because you have become tolerant of the drug?????
Thanks for your reply,
AnonymousApril 3, 2008 at 1:10 pm
I am not on Lyrica so maybe this won’t pertain to you but I am on Gabapentin which is in the same class and I am experiencing weight gain. My appetite has not increased, and in fact I would say it has decreased but I do note a lot of fluid retention and swelling in my hands and feet. I have attributed some of the gain to the fluid retention but am not sure.
AnonymousApril 3, 2008 at 8:34 pm
My understanding is that weight gain is common while taking Lyrica. As Jan noted, fluid retention is a normal side-effect of the drug, but I think appetite increase/metabolic change is also a factor.
During my brief not-so-pleasant experience with Lyrica, I retained a TON of fluid during the short time I was on it, enough to cause some serious problems (among other issues I was having with it). Also, I ended up retaining fluid not only throughout my body, but also in my middle ears. They got so full they almost burst, and it took me a couple of months to get rid of all the fluid in them. And even now, months later, I still being treated for eustacian tube dysfunction as a result of the experience.
I have since done research into the long list of Lyrica side-effects, and have found that otis medea (meaning middle ear infection) and fluid retention in the ears is one possible side-effect on the list put out by the manufacturer of the drug.
But I digress! Here are a couple of links with people discussing their experience of weight gain while on Lyrica:
The above links will give you the experiences of many people who all experienced rapid weight gain on Lyrica, and some people say they want to eat all the time, while others attribute it to fluid retention. I would think that the people who reported gaining 10 lbs in a week would have to be experiencing water weight gain, as I can’t imagine eating enough to pack on the pounds that quickly!
It just sounds like a normal part of taking the med. I don’t know that there’s much you can do to stop it! Hope this helps a little.
AnonymousApril 4, 2008 at 12:33 am
They sure do advertise this drug a lot on TV now. I have been on Neurontin (Gabapentin) for the past 6 years, most of that time on 1800 mg per day. When Lyrica first came out, many on this forum said it was just Pfizer’s way of putting out a new drug with a new patent, but that it was essentially the same ingredients as neurontin. One just takes less mg per day on Lyrica for the same results, so I just stayed on neurontin as it was so much cheaper.
I just read the link on Lyrica & weight gain, unbelievable! Have others experienced this same kind of weight gain on neurontin? I have battled weight issues since 2004 (after gaining 80# in 21 months), but always attributed that to my sedentary lifestyle now & the steroid infusions I was on the first two years of my CIDP. Never thought about neurontin maybe causing weight gain back then. I did lose 50#, but if I am not dieting constantly, I put the weight I lost right back on again.
AnonymousApril 4, 2008 at 9:26 pm
Thanks for your replies!
KarmaCat, thanks for the links.
I started out at 50 Mg 3xdaily, and now at 100 mg 3xdaily for about a week. It works a bit, maybe helps 30%. I feel I need to up the dose to 150 3xdaily, but am worried about the side effects. I’ve been on Neurontin in the past. 600mg x3daily worked great for the pain! It numb up my feet and legs, almost no pain but also numbed my genitals. I have a hard enough time with my wife without the med and with the med, well just forget it. I’m trying Lyrica to see if I have the same side effect.
Take the rest of the day off,
You must be logged in to reply to this topic.